Citation: L. Sydney. "Trouble Functioning: An Experience with Phenytoin (Dilantin) & Endogenous (Seizures) (exp73270)". Erowid.org. Sep 25, 2009. erowid.org/exp/73270
So in September 2004, while driving on the highway during nightfall with my aunt, my body went into some sort of convulsive state, where I was unable to focus on any one thing and my body would mildly shake. I remember my heartrate increasing and having tunnel vision, and I remember being extremely sensitive to the car's headlights flashing against road signs.
A couple of weeks later, after a few more of these experiences, I was sent in for a sleep-deprived EEG, after which they concluded that I do not have epilepsy. It was suggested to me that these were anxiety induced seizures. My doctor prescribed me with Dilantin, and I was given two large bottles, each containing 200 500 mg tablets. I was instructed to take them 3 times daily.
I remember vaguely what the side effects were, and the one that stood out the most was extreme drowsiness and trouble focusing. My grades slipped drastically in school around that time, and I would become very light-headed and sensitive to the cold, bright, oppressive classrooms. I also slept in and missed my morning classes 3 out of 4 times. Around this time my mother also decided suddenly to move out of town, so I ended up living with my friend's family in a motel room for a while.
This drug made me feel so groggy every morning, and these feelings wouldn't go away. Imagine a perma-hangover. This is what I got from 1500 mg of dilantin daily. So without consulting my doctor (I had more pressing financial issues at this time), I discontinued use. I think I used it a couple of times after that as a successful sleeping aid.
Since discontinuing the drugs, the seizures have only come back a couple of times. One such time was earlier this year while I was watching this play with my at-the-time girlfriend, whose ex was in the play. I had a lot of anxiety about that relationship, cause I could tell she was still really into him. The show also featured lots of flashing lights and random noises, with strobe effects and other things. I lost my ability to focus on the already non-existent plot of Yvan Goll's absurdist play, my breathing turned into a sort of shallow hyperventilation, my head and my limbs started to twitch very slightly but very rapidly, and I had trouble standing after the show ended, as well as trouble talking.
Interesting to note, when I am not feeling anxiety about something specific to my environment and there are similar environmental light factors, I have no seizure problems and excellent control of my motor skills. For example, tripping on acid for 3 days straight in the middle of an outdoor rave full of flashing lights, strobe effects, and the craziest music ever, I was fine!
In the end I realized that the anxiety was a product of my mind, and so I can eliminate my trigger by learning how to deal with emotional problems in a different manner. Talking with friends ended up being infinitely more valuable than a life-time prescription of heavy narcotics.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.